06/01/2010 // WPB, FL, USA // Nicole Howley // Nicole Howley
Albany, OR—A prank landed a South Albany High School Senior in the hospital after a classmate offered him a drink spiked with Niacin. The vitamin supplement only worsened the student’s underlying kidney disease and ulcers, which kept him hospitalized for a total of 6 days, as reported by KVAL.
Jacob Spencer reportedly wanted to try the new Mountain Dew flavor when his classmate handed over the tainted drink. By putting Niacin in the drink, the classmate wanted to see if Spencer “could turn red like a lobster.”
The MayoClinic.com stated that turning red is a temporary side effect associated with taking high doses of Niacin. The redness is called flushing.
Upon drinking the spiked drink, Spencer stated that he “felt dizzy, lightheaded”…”I was sweating when I was cold.” Spencer reportedly suffers from a rare kidney disease called Batter Syndrome, which was only irritated when he consumed the supplement.
Spencer’s mother, Meresa Schultz stated, “because of the incident her son has had to take more medication. He already takes up to 10 pills every four hours to keep his potassium and sodium levels under control.”
It is unknown if Spencer’s mother plans to obtain a lawyer over the incident. The students involved were reportedly punished for the stunt.
Legal News Reporter: Nicole Howley-Legal news for Oregon personal injury lawyers.